logo Drug eruptions key points test

Systemic dermatology

Drug eruptions key points test

Features indicating a potentially serious adverse reaction to a drug include: #! Mucous membrane involvement # Itching #! Blistering # Urticaria affecting the limbs Explanation: Life-threatening adverse cutaneous drug reactions include anaphylaxis, toxic epidermal necrolysis and drug hypersensitivity syndrome. Features indicating a potentially serious reaction include facial and/or mucous membrane involvement, erythroderma, skin pain, blistering, purpura or necrosis, urticaria that includes tongue or throat swelling, high fever and systemic symptoms / signs. Immunopathogenetic mechanisms in drug eruptions: #! Urticaria represents a Type I anaphylactic reaction #! Toxic epidermal necrolysis represents a Type II cytotoxic reaction #! Vasculitis represents a Type III immune complex mediated reaction #! Morbilliform rash represents a Type IV cell mediated reactions Explanation: Type I anaphylactic reactions are anaphylaxis, anaphylactoid reactions, urticaria and angioedema. Type II cytotoxic reactions may result in thrombocytopaenia or toxic epidermal necrolysis. Type III immune complex mediated reactions include serum sickness and vasculitis. Type IV cell mediated reactions result in morbilliform rash or toxic epidermal necrolysis. Non-immunological adverse reactions to drugs include: #! Drug-induced alopecia from cytotoxic medications #! Angioedema from angiotensin converting enzyme (ACE) inhibitors # Urticaria and arthralgia in a patient taking cefaclor #! Toxic erythema from ampicillin in patient already taking allopurinol Explanation: Non-immunologic drug eruptions may be due to idiosyncratic reaction, hereditary enzyme deficiency, dose dependent cumulation, irritancy or toxicity. Morbilliform drug rashes: *! Subside within a week * Are rarely due to penicillins (<1%) * Should be treated with systemic steroids * Always recur on rechallenge with the same drug Explanation: Morbilliform drug eruptions subside within a few days unless they represent the first stage of drug hypersensitivity syndrome, when they may progress to erythroderma. Most commonly they are due to antibiotics but many other drugs may be responsible. There is generally no need for systemic treatment because of their benign nature, and they do not always recur on rechallenge. Exfoliative dermatitis / erythroderma *! Commonly due to sulphonamides, anticonvulsants and allopurinol * Has a mortality of over 80% when accompanied by fever and signs of internal organ involvement (drug hypersensitivity syndrome) * Subsides within a week * Can be complicated by anaphylaxis Explanation: Exfoliative dermatitis is more severe and prolonged than the simple morbilliform eruption. It may be complicated by drug hypersensitivity syndrome with internal organ involvement, which has a mortality rate of about 10% or higher. Drug-induced urticaria / angioedema #! May arise within hours of first exposure #! Onset may be delayed for up to three years after first exposure #! May be intermittent while the drug is continued # Always recur on rechallenge with the same drug Explanation: Drug-induced urticaria may arise within minutes to weeks of exposure. In the case of angioedema due to ACE-inhibitor, onset may rarely occur years later. In non-allergic cases the wealing may be intermittent and may not recur on rechallenge. Fixed drug eruption #! May affect mucosal surfaces such as the genitals and lips # Characteristically resolves with hypopigmented scarring #! Always recurs on rechallenge with the same drug #! Are rarely due to penicillins (<1%) Explanation: Fixed drug eruption (FDE) refers to recurring plaques due to intermittent ingestion of the responsible drug (often paracetamol or antibiotics). It commonly affects mucosal surfaces and resolves in a few days leaving purplish hyperpigmentation. Drug-induced purpura #! Coumarin necrosis arises in patients deficient in protein C # Steroid purpura most often affects covered skin # The platelet count is usually >80x10^9^ /l in drug-induced thrombocytopaenic purpura #! Hypersensitivity vasculitis favours the lower legs Explanation: Purpura may be due to thrombocytopaenia, capillary fragility, capillaritis, anticoagulant overdose, protein C deficient coumarin necrosis or leukocytoclastic vasculitis. Drug-induced photosensitivity # Photosensitivity reactions to drugs are most often provoked by UVB #! Photosensitivity reactions to psoralens can be used therapeutically #! Photosensitivity can arise from topical or systemic exposure to drugs # May cause onychomycosis Explanation: Drug-induced photosensitivity may be due to systemic or topical exposure, via toxic or immunological mechanisms or both. Most often it is provoked by exposure to UVA and is used therapeutically as “PUVA”. Onycholysis is sometimes due to drug-induced photosensitivity (onychomycosis refers to fungal infection of the nails). Drug-induced pigmentation # Pigmentation may complicate acne therapy with doxycycline #! Linear nigra may be induced by exogenous oestrogen #! Metallic compounds may result in permanent skin discolouration # Can arise within hours of first exposure to amiodarone Explanation: Drug-induced pigmentation may follow acne therapy with minocycline, but does not occur with doxycycline; however doxycycline is more likely to cause photosensitivity. Endogenous and exogenous oestrogen provokes a midline abdominal linear alba to become darker (linear nigra). Metals such as iron and silver may cause permanent pigmentation. Prolonged treatment with amiodarone often causes a slate-grey pigmentation on light exposed sites.